The effect of osteoporosis drugs on osteoarthritis of the knee
Study indicates potential of alendronate and estrogen progression of osteoarthritis
Osteoarthritis (OA) of the knee, a chronic inflammatory disease marked by cartilage degradation and bone abnormalities, is a leading cause of disability among elderly people in the United States. Although drugs commonly prescribed for the disease work to ease joint pain and stiffness, they do not provide a cure. Consequently, a substantial number of people affected ultimately undergo total knee replacement surgery.
There is reason to believe that some drugs used to treat osteoporosis may also have a beneficial effect on arthritis. Recently, a nationwide team of researchers led by Laura D. Carbone, M.D., M.S. at the University of Tennessee Health Sciences Center evaluated the effects of such bone-strengthening drugs on knee OA in the Health, Aging, and Body Composition (ABC) Study, supported by grants from the National Institute on Aging. Their findings, published in the November 2004 issue of Arthritis & Rheumatism (http://www.interscience.wiley.com/journal/arthritis), indicate the promise of alendronate (better known as Fosamax) and estrogen to protect the knee joint from the changes of OA.
The study focused on 818 elderly women – 75 was the average age – enrolled in the ABC Study, a long-term study of the factors that contribute to disability in the elderly being conducted at the University of Tennessee and the University of Pittsburgh. 411 of the subjects were white; the remaining 407 were African-American. Of the total group, 214 women were taking bone antiresorptive agents, primarily estrogen or alendronate. The mean duration of drug use was 13.8 years for estrogen and 1.8 years for alendronate. There were no significant differences between the drug users and the non-users with respect to age, current smoking status, or anti-inflammatory drug therapy, although users of these drugs were more likely to be white, to be thinner, and to take calcium supplements.
The researchers used magnetic resonance imaging (MRI), one of the most sensitive techniques available for detecting soft tissue and bone changes, to assess the prevalence of bone abnormalities associated with knee OA. In addition, the researchers examined radiographs of the knee and gauged the severity of knee pain, using the Western Ontario and McMaster Universities Osteoarthritis Index (WOMAC). Then, they compared the differences in all three measures for the 26 percent of the knee OA patients who were taking bone antiresorptive drugs to the majority who were not.
The most compelling difference was revealed in the MRI results. Women taking either alendronate or estrogen had significantly fewer bone abnormalities associated with severe knee OA – including subchondral bone thickening, osteophytes, and bone marrow edema-like lesions – than the women not taking these medications. "This finding is particularly important because the MRI bone marrow abnormality score appears to be a strong predictor of progression of structural deterioration in knee OA," Dr. Carbone notes.
In addition, women using alendronate experienced less knee pain, according to the WOMAC scores, than nonusers. However, researchers found no association of either alendronate or estrogen use with changes in cartilage detected by MRI or radiographic changes of OA of the knee. Although fewer than ten women in the study were taking raloxifene, this popular antiresorptive drug for osteoporosis prevention was not associated with any structural findings of knee OA or knee symptoms.
"Our study suggests that alendronate and estrogen may protect against the development of bone abnormalities associated with knee OA, which may have a beneficial effect on the overall course of the disease," Dr. Carbone asserts. "Further studies with longitudinal data and randomized trials are needed to evaluate the potential of using alendronate, estrogen and other bone antiresorptive agents for the prevention or treatment of knee OA."
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.